Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 167, NWS Birmingham, AL

September 19, 2017Elmore County, Macon County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 19, 2017, 6:59 PM CDT for Elmore County, Macon County, Tallapoosa County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2017, 6:59 PM CDT (23:59 UTC)
Expired
Sep 19, 2017, 7:45 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Elmore County, AL, Macon County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 15 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 7:12 PM CDTTSTM WND DMG2 Nw Yates Dam, ALTREE DOWN ACROSS THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

809 
WUUS54 KBMX 192359
SVRBMX
ALC051-087-123-200045-
/O.NEW.KBMX.SV.W.0167.170919T2359Z-170920T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
659 PM CDT TUE SEP 19 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elmore County in east central Alabama...
  Central Macon County in southeastern Alabama...
  South central Tallapoosa County in east central Alabama...

* Until 745 PM CDT

* At 659 PM CDT, a severe thunderstorm was located over Tallapoosa
  City, or over Tallassee, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tuskegee, Tallassee, Notasulga, Milstead, Shorter, Franklin,
  Liverpool, Liberty City, Reeves Airport, Lake Tuskegee, Tallapoosa
  City, Tuskegee National Forest, Victoryland, Davisville, Yates Dam,
  I 85 Rest Area, Uphapee Creek, Moton Field Municipal Airport and
  Yates Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3229 8559 3243 8603 3263 8593 3253 8556
      3250 8549 3250 8546
TIME...MOT...LOC 2359Z 294DEG 25KT 3253 8585 

HAIL...0.75IN
WIND...60MPH
 
$$

89^GSatterwhite
3 follow-up statements
131 
WWUS54 KBMX 200012
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
712 PM CDT TUE SEP 19 2017

ALC051-200021-
/O.CAN.KBMX.SV.W.0167.000000T0000Z-170920T0045Z/
Elmore AL-
712 PM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELMORE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3229 8559 3241 8595 3245 8593 3245 8588
      3247 8587 3248 8585 3248 8588 3250 8589
      3255 8589 3261 8586 3253 8557 3250 8549
      3250 8546
TIME...MOT...LOC 0011Z 294DEG 25KT 3249 8576 

$$

ALC087-123-200045-
/O.CON.KBMX.SV.W.0167.000000T0000Z-170920T0045Z/
Macon AL-Tallapoosa AL-
712 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES...

At 711 PM CDT, a severe thunderstorm was located near Franklin, or
near Tuskegee, moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tuskegee, Tallassee, Notasulga, Milstead, Shorter, Franklin,
Liverpool, Liberty City, Reeves Airport, Lake Tuskegee, Tallapoosa
City, Tuskegee National Forest, Victoryland, Davisville, I 85 Rest
Area, Uphapee Creek and Moton Field Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3229 8559 3241 8595 3245 8593 3245 8588
      3247 8587 3248 8585 3248 8588 3250 8589
      3255 8589 3261 8586 3253 8557 3250 8549
      3250 8546
TIME...MOT...LOC 0011Z 294DEG 25KT 3249 8576 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
767 
WWUS54 KBMX 200024
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
724 PM CDT TUE SEP 19 2017

ALC123-200034-
/O.CAN.KBMX.SV.W.0167.000000T0000Z-170920T0045Z/
Tallapoosa AL-
724 PM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TALLAPOOSA
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3229 8559 3239 8589 3249 8584 3249 8580
      3257 8580 3249 8547
TIME...MOT...LOC 0024Z 294DEG 25KT 3244 8569 

$$

ALC087-200045-
/O.CON.KBMX.SV.W.0167.000000T0000Z-170920T0045Z/
Macon AL-
724 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL MACON COUNTY...

At 724 PM CDT, a severe thunderstorm was located over Lake Tuskegee,
or over Tuskegee, moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tuskegee, Notasulga, Franklin, Liverpool, Tuskegee National Forest,
Davisville, Lake Tuskegee, I 85 Rest Area, Uphapee Creek and Moton
Field Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3229 8559 3239 8589 3249 8584 3249 8580
      3257 8580 3249 8547
TIME...MOT...LOC 0024Z 294DEG 25KT 3244 8569 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
406 
WWUS54 KBMX 200036
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
736 PM CDT TUE SEP 19 2017

ALC087-200045-
/O.CON.KBMX.SV.W.0167.000000T0000Z-170920T0045Z/
Macon AL-
736 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL MACON COUNTY...

At 736 PM CDT, a severe thunderstorm was located near Lake Tuskegee,
or 7 miles east of Tuskegee, moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tuskegee, Notasulga, Franklin, Liverpool, Tuskegee National Forest,
Davisville, Lake Tuskegee, I 85 Rest Area, Uphapee Creek and Moton
Field Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3229 8559 3236 8580 3246 8581 3256 8574
      3249 8547
TIME...MOT...LOC 0036Z 294DEG 25KT 3240 8560 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:07 PM CDT, 52 minutes earlier.

Area forecast discussion, Sep 19, 6:07 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
607 PM CDT Tue Sep 19 2017

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Through Tonight.

Scattered to numerous showers and storms have developed this
afternoon across much of Central Alabama. Initial development this
morning was aided by a weak upper level shortwave moving eastward
in the nearly zonal flow aloft at 500mb. CAPE of 2500 to 3000 J/KG
and PWATs of 1.6 to 1.8 inches have aided in convective
development, especially across the northern half of Central
Alabama. Storms have been absent across eastern Alabama and
western Georgia, as a pocket of dry air is currently in place
based on GOES-16 Total PWAT product, and also the lack of cumulus
development on visible satellite. That dry air will eventually
erode as we go into the late afternoon and overnight, with rain
chances expected to be at least scattered in nature. Elsewhere,
likely rain chances will last through the rest of the afternoon
for locations roughly along and north of the I-59 corridor.

A large outflow boundary from previous strong storms in north
Alabama is currently moving southward through Winston, Walker,
Cullman, and Blount Counties. This boundary will help trigger
additional widespread storms as we go into the afternoon with
some of those being on the strong side. Gusty winds up to 40mph,
frequent cloud to ground lightning, and torrential rains can be
expected as these storms move southeastward. As is the case with
any summertime convection, we'll expect storms to decrease in
coverage and intensity fairly quickly with the loss of daytime
heating. Still, if the current cluster of storms in our northern
counties holds together there could still be decent coverage
between 6pm and 9pm tonight before diminishing.

56/GDG

.LONG TERM...
Wednesday through Tuesday.

The upper-level pattern as depicted by the GFS and ECMWF for
midweek and into the weekend has remained fairly consistent for
the past few days. A ridge forming over the Ohio Valley and Great
Lakes is still expected to trap a portion of an upper-level
trough over the Appalachians and cause this feature to move
westward across the Deep South. However, both models are
indicating a reduction in moisture quality when compared to
previous runs. Rain chances on Wednesday and Thursday have been
reduced from 40-50% to 30% mainly for the northern half of the
forecast area with northerly mid-level flow expected to cause the
advection of relatively drier air. The higher POPs will remain in
place across our southern half with models depicting PWAT values
greater than 1.5 inches.

Scattered showers and storms should continue on Friday and
Saturday as the upper-level low becomes centered over Alabama.
Sunday through Tuesday appear drier as the upper-low moves to our
west with drier air in its wake.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Scattered showers and thunderstorms are still making their way
through Central AL this evening. For the most part, the TAF sites
will likely only see VCHS for the next few hours. After that, VFR
conditions through the evening into early overnight hours. Winds
light, becoming calm overnight, which could lead to patchy fog
across most TAF sites beginning 8-10z. I'm not convinced,based on
guidance, just how low the VIS will be. For now, have put 4SM in
the forecast for a few hours during the morning. I wouldn't be
surprised to see some areas drop below that, but confidence isn't
high enough to include in the TAF. By 14z, expect conditions to
improve back to VFR through the rest of the day.

25/Owen

&&

.FIRE WEATHER...

Scattered showers and storms and storms are expected today across
much of the area. A similar pattern will continue for the next
several days. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  87  67  88  67 /  20  30  20  30  20
Anniston    68  87  69  87  67 /  50  30  20  30  20
Birmingham  70  88  70  88  69 /  40  30  20  30  20
Tuscaloosa  71  90  71  91  70 /  30  30  20  30  20
Calera      70  88  70  88  69 /  60  30  20  30  20
Auburn      70  87  69  88  69 /  60  40  20  30  20
Montgomery  72  90  71  91  71 /  60  40  20  40  20
Troy        70  89  69  89  69 /  40  40  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Sep 19, 4:18 AM CDT, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
418 AM CDT Tue Sep 19 2017

ALZ011>015-017>050-201230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
418 AM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Sep 19, 6:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     2 SSE CHOCCOLOCCO       33.64N 85.69W
09/19/2017                   CALHOUN            AL   PUBLIC

            A FEW LARGE BRANCHES DOWNED ALONG RIDDLE
            FARM ROAD. TIME APPROXIMATED.

&&
Local storm report, Sep 19, 6:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     4 S NEELY HENRY DAM     33.72N 86.05W
09/19/2017                   CALHOUN            AL   EMERGENCY MNGR

            TREE DOWNED AT MUDD STREET AND SULPHER
            SPRINGS ROAD. TIME ESTIMATED.

&&
Local storm report, Sep 19, 6:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     1 SE CHOCCOLOCCO        33.64N 85.69W
09/19/2017                   CALHOUN            AL   EMERGENCY MNGR

            TREE DOWNED ON DOWNING MILL ROAD.

&&
Local storm report, Sep 19, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     2 S CHOCCOLOCCO         33.63N 85.71W
09/19/2017                   CALHOUN            AL   EMERGENCY MNGR

            TREE DOWNED ALONG HIGHWAY 78. TIME
            ESTIMATED.

&&
Local storm report, Sep 19, 6:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 E CHOCCOLOCCO         33.66N 85.66W
09/19/2017                   CALHOUN            AL   EMERGENCY MNGR

            TREE DOWNED ALONG HIGHWAY 9. TIME ESTIMATED.

&&
Local storm report, Sep 19, 6:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     2 SSE CHOCCOLOCCO       33.64N 85.69W
09/19/2017                   CALHOUN            AL   EMERGENCY MNGR

            TREE DOWNED AT RIDDLE FARM ROAD AND OLD
            DOWNING MILL ROAD. TIME ESTIMATED.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:16 PM CDTSpecial Weather StatementBMXBlount59 min
Sep 19, 2:22 PM CDTSpecial Weather StatementBMXWinston53 min
Sep 19, 3:00 PM CDTSpecial Weather StatementBMXShelby45 min
Sep 19, 3:10 PM CDTSpecial Weather StatementBMXSt. Clair50 min
Sep 19, 4:05 PM CDTSpecial Weather StatementBMXCalhoun40 min
Sep 19, 4:51 PM CDTSpecial Weather StatementBMXCleburne39 min
Sep 19, 4:57 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne19 min
Sep 19, 5:29 PM CDTAreal Flood AdvisoryBMXClay, Talladega2 hr
Sep 19, 6:25 PM CDTSpecial Weather StatementBMXElmore35 min
Sep 19, 6:32 PM CDTSpecial Weather StatementBMXBullock43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.